any tips on comfort measures for a hospice pt??

  1. 0
    I am a new LPN. My first job is in hospice. I have only worked 3 times....and have had only 4 hrs of training. I love the type of nursing this is as you really get to care for somebody and give that pt your full attention. I have found the few times that I have worked to be very rewarding. I want to stay in this area, but feel like I lack the knowledge and experience to do the best job possible. I really want to take care of my pt's and was just wondering if anybody had any tips or advice to help me out. I had a few questions if anyone wants to answer....

    Pt's that ive had always have had morphine and ativan ordered. But if i notice that a pt is not restless in any way, but having a tough time breathing with an increased rate, would you suggest to give only the morphine, or using the combo of morphine and ativan? I dont want to undermedicate, but I also dont want to give something that isnt needed (ativan). Im finding that Im a little scared to give the combo of the two meds. Also, if a pt is maintaing a comfortable state and doesnt show any changes, how often would you suggest to give a dose of meds to keep them at that level?

    My last pt had an elevated temp of 102-102.6. I gave him 650mg tylenol q4h, kept cool washcloths on his head, took his shirt off, gave him a cool sponge bath and had him covered with only a light sheet.....the entire shift I could not get the temp down. He passed an hour before my shift was up. Is it common to see elevated temps in person that close to passing? He had lung cancer. and does anyone have any other suggestions to decrease a temp?

    Thanks so much....I need some advice
  2. 4,836 Visits
    Find Similar Topics
  3. 6 Comments so far...

  4. 0
    It's very common to see high temps, sometimes there isn't anything you can do to get them down. It sounds like you did a lovely job trying to keep your patient comfortable.
    I guess for the breathing, it would depend on what you mean by a tough time breathing. Is the respiratory rate low, but non-labored, or are they having labored breathing. If it's labored breathing, it's possible they need more medicine, not less. Also, why are they on the Ativan? Agitation, anxiety, nausea?
    I'm usually hesitant to hold medications unless there is a serious reason to do so. If the patient is doing well, it might be because the medications they are getting are the correct amount. I would hate to hold something and the symptoms return, especially for someone who is so close to dying. I would consider holding Ativan if it is po and the patient is too lethargic to swallow, for example. But, if it is a patient being treated for terminal agitation and they are finally calm, I would not.

    I do think that more time in hospice is going to make you feel better about the medications. Compared to med/surg or most other specialities, we give some crazy high doses of medication to get symptoms under control. But, when you first start, it is normal to worry!
  5. 0
    duplicate
    Last edit by leslie :-D on Feb 29, '12
  6. 2
    Quote from babes99
    pt's that ive had always have had morphine and ativan ordered. but if i notice that a pt is not restless in any way, but having a tough time breathing with an increased rate, would you suggest to give only the morphine, or using the combo of morphine and ativan? i dont want to undermedicate, but i also dont want to give something that isnt needed (ativan). im finding that im a little scared to give the combo of the two meds. also, if a pt is maintaing a comfortable state and doesnt show any changes, how often would you suggest to give a dose of meds to keep them at that level?

    i would definitely give both mso4 and ativan.
    ( increased resps could be from anxiety.)
    even in absence of anxiety, wouldn't you think that dying people are anxious/fearful, thinking about impending death?
    if pt is alert, i always give anxiolytic as well as morphine...
    esp with lung ca, where breathing difficulties are implicated.
    i would give q2-3 hrs atc.
    esp in hospice, please do not hesitate in giving meds...i'm pleading with you, don't scrimp.
    it's a pity you didn't get sufficient orientation, and would consider demanding more.



    my last pt had an elevated temp of 102-102.6. i gave him 650mg tylenol q4h, kept cool washcloths on his head, took his shirt off, gave him a cool sponge bath and had him covered with only a light sheet.....the entire shift i could not get the temp down. he passed an hour before my shift was up. is it common to see elevated temps in person that close to passing? he had lung cancer. and does anyone have any other suggestions to decrease a temp?
    cool, damp cloths to forehead, axilla, groins for high temps.
    they dry out quickly, so you need to refresh them frequently.
    also, ibuprofen is often more effective than acetaminophen.
    i would advise trying that.
    (yes, high temps very common at eol.)
    a small fan is also helpful to many, esp to those with breathing difficulties.

    again, please do not hesitate giving med combos and/or amounts.
    you should read some hospice resources.
    at least, read the link i'm providing - a wealth of pertinent hospice info.
    eperc

    leslie
    catlvr and prettymica like this.
  7. 0
    Very good point about increased respirations with anxiety. Somehow I missed that the respirations were increased.
  8. 0
    Okay, so I hope I can give you some reasons as to WHY we see a lot of what we do.

    Dyspnea: you will find very quickly that people with dyspnea handle morphine and ativan together very well. In fact, i have never seen these two meds cause severe respiratory depression in my practice when given together for dyspnea (I would define this as the respiratory rate dropping to <10 bpm). With someone who has mild dyspnea, we often start with just morphine. You will know within 30 minutes if they also need anxiety medicine because the morphine will not work. This happens because people who are dyspneic quickly panic. The panic keeps the morphine from being effective for their dyspnea. In a pt who is still awake, we usually have to give ativan along with the first dose of morphine for dyspnea to break the panic cycle, and then a lot of times if we stay on top of the morphine we don't have to use the ativan again.

    Fever: 3 things cause fever in hospice pts. The first, obviously, is infection. The second is dehydration. We regulate our body temperatures through being well-hydrated. As the dying stop drinking, their fluid balance shifts, and they can no longer maintain a steady body temperature. This results in both fevers and hypothermia. The last is a nervous system response, similar to when someone has a heart attack and becomes hot and flushed. Sometimes this is from the heart in the dying, but sometimes it is related to changes in the brain. With this temperature I encourage families to leave a light sheet on their loved one and use cool cloths if they would like, but I also explain it is normal and tylenol likely won't decrease the temperature.

    And finally, just my 2 cents here. I came to hospice from acute care, where it was drilled into me that pain and anxiety medicines killed people and caused respiratory distress and we need to monitor, monitor, monitor. Needless to say, it was a strange thing to come to hospice. It was a scary thing to come to hospice. But like I said above, I have seen pt's on 200mg of dilaudid and hour and 10mg of versed still be alert and oriented. Although those meds can cause respiratory depression, I think a lot of the fear about those meds has been blown way out of proportion. The only respiratory distress that was r/t meds that I have ever seen was on a post-op pt, and it seemed to be r/t the anesthesia (narcan didn't work).

    Good luck out there.
  9. 0
    Thank you to eveyone who posted. I tried to ask for more training, and havent been given any. So from that note, Ive been doing my own research and reading up a lot of things about caring for a dying person....so for everyone who gave advice, thank you for helping me out All I want to do is take care of my pt's right....I feel so good about hospice, Im excited and cant wait to learn more


Top